Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Raleigh, NC

May 25, 2000Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2000, 10:38 AM EDT for Person County, North Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2000, 10:38 AM EDT (14:38 UTC)
Expired
May 25, 2000, 11:10 AM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Person County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 10:15 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 2.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

352 
WUUS52 KRAH 251439
SVRRDU
NCC145-251510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN NORTH CAROLINA

* UNTIL 1110 AM EDT

* AT AT 1035 AM EDT ...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF ROXBORO... MOVING
  EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALLENSVILLE AT 1100 AM

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

RA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:08 AM EDT, 7 hours 30 minutes earlier.

Area forecast discussion, May 25, 3:08 AM EDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
306 AM EDT TUE MAY 23 2000

IR SAT SHOWS MCS FROM TN/KY EARLIER THIS EVENING DISSIPATING AS IT
MAKES ITS WAY INTO NC. EXPECT THIS TO CONTINUE TO THIN OUT AND BRING
PARTLY CLOUDY SKIES BY LATE MORNING. WEAK BOUNDARY PROGGED TO SLOWLY
SINK SOUTHWARD THROUGH THE STATE THIS AFT/EVE. UPSTREAM SOUNDINGS
SHOW DRY CONDITIONS AT LOW LEVELS. DEEP CONVECTION TO THE WEST
LIKELY TO BLOCK MOISTURE. LACK OF SYNOPTIC LIFT AT LOWER LEVELS MAY
LIMIT FORMATION OF CONVECTION. HOWEVER...BOTH AVN/ETA SHOWING
MODERATELY UNSTABLE ENV WITH LAPSE RATES 6 TO 6.5/LI'S -4 TO -6/AND
CAPES 400 TO 1200. ETA ALSO INDICATES A SHORTWAVE PASSING THROUGH
MID DAY. LOCATION BETWEEN TWO JETS PROVIDES GOOD UPPER DIVERGENCE.
WITH MODERATE DIURNAL INSTABILITY AND FAVORABLE UPPER LEVEL CONDITIONS
WILL KEEP MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THIS
AFT/EVE.

AIR MASS DRIES OUT AS FRONT SINKS TO SOUTH AND UPPER RIDGE/SFC HIGH
BUILDS IN ON FRI/SAT. MODELS DIFFER AS TO WHETHER FRONT COMES BACK
NORTH AS WARM FRONT ON SAT. WILL STICK WITH WARM AND DRY FOR NOW.

AS FOR TEMPS...STARTING OUT WARMER THAN YESTERDAY BUT EXPECT TO SEE
MORE CLOUDS TODAY. EXTRAPOLATION OF LOW LEVEL THICKNESSES SUPPORT
HIGHS IN UPPER 80S TO LOWER 90S. WILL STICK TO THE LOWER END OF THAT
RANGE FOR TODAY.

.RAH...NONE.

SEB/RFG

In the hours before

Special weather statement, May 25, 5:55 AM EDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH, NC
555 AM EDT THU MAY 25 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251700-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
517 AM EDT THU MAY 25 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY OVER SOUTHERN PORTIONS
OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS SOUTH
CENTRAL NORTH CAROLINA AFTER 1 PM TO AS LATE AS 9 PM THIS EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER TO THE
NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT IS EXPECTED TO DROP SOUTHEAST ACROSS CENTRAL NORTH
CAROLINA BY TONIGHT. THIS IN COMBINATION WITH WARM AND HUMID AIR
WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
THROUGH EARLY EVENING MAINLY OVER SOUTHERN PORTIONS OF CENTRAL NORTH
CAROLINA. BECAUSE OF STRONG WINDS IN THE MIDDLE ATMOSPHERE...THE
PRIMARY THREAT WITH SEVERE THUNDERSTORMS WILL BE FROM DAMAGING
DOWNBURST WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL WEATHER NEWS MEDIA FOR
ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS.

ANOTHER SEVERE WEATHER OUTLOOK WILL BE ISSUED BY 1130 AM THIS
MORNING.

RFG
Special weather statement, May 25, 6:00 AM EDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH, NC
600 AM EDT THU MAY 25 2000

NCZ007>011-021>028-038>043-073>078-083>086-088-089-251700-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
600 AM EDT THU MAY 25 2000

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS MAINLY OVER SOUTHERN
PORTIONS OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. THIS
INCLUDES AREAS MAINLY SOUTH OF THE GREENSBORO TRIAD... BURLINGTON
...RALEIGH-DURHAM TRIANGLE...AND ROCKY MOUNT TO THE SOUTH CAROLINA
LINE.

.SKYWARN SPOTTERS...
SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS SOUTH
CENTRAL NORTH CAROLINA AFTER 1 PM TO AS LATE AS 9 PM THIS EVENING.
SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER TO THE
NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT IS EXPECTED TO DROP SOUTHEAST ACROSS CENTRAL NORTH
CAROLINA BY TONIGHT. THIS IN COMBINATION WITH WARM AND HUMID AIR
WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
THROUGH EARLY EVENING MAINLY OVER SOUTHERN PORTIONS OF CENTRAL NORTH
CAROLINA. BECAUSE OF STRONG WINDS IN THE MIDDLE ATMOSPHERE...THE
PRIMARY THREAT WITH SEVERE THUNDERSTORMS WILL BE FROM DAMAGING
DOWNBURST WINDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL WEATHER NEWS MEDIA FOR
ADDITIONAL STATEMENTS OR POSSIBLE WATCHES AND WARNINGS.

ANOTHER SEVERE WEATHER OUTLOOK WILL BE ISSUED BY 1130 AM THIS
MORNING.

RFG
Local storm report, May 25, 10:13 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
1013 AM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 AM    GREENSBORO                NC   WIND DAMAGE
05/25/00   GUILFORD                       TREES DOWN ON FRIENDLY
                                          AVENUE IN GREENSBORO.

0955 AM    GREENSBORO                NC   WIND DAMAGE
05/25/00   GUILFORD                       POWER OUTAGES IN THE
                                          CITIES OF MARTINSVILLE AND
                                          BATTLEGROUND.

0955 AM    KERNERSVILLE              NC   WIND DAMA^GE
05/25/00   FORSYTH                        POWER OUTAGES IN THE CITY
                                          OF KERNERSVILLE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:56 AM EDTSevere Thunderstorm WarningRAHAlamance, Guilford34 min
May 25, 10:18 AM EDTTornado WarningRAHAlamance, Orange32 min
May 25, 10:31 AM EDTTornado WarningRAHDurham, Orange29 min
May 25, 10:48 AM EDTSevere Thunderstorm WarningRAHGranville, Wake47 min
May 25, 10:57 AM EDTSevere Thunderstorm WarningRAHFranklin, Vance48 min
May 25, 3:34 PM EDTSevere Thunderstorm WarningRAHSampson36 min
May 25, 4:29 PM EDTSevere Thunderstorm WarningRAHAnson31 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.